MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1035
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-01675, 3005168196-2019-01676.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, the physician placed the lantern through a non-penumbra diagnostic catheter without issue.While advancing a ruby coil out of its introducer sheath and into the lantern, the physician experienced resistance.Subsequently, the ruby coil became stuck in the lantern and unintentionally detached when the physician attempted to pull it back; therefore, the ruby coil was removed by pulling the introducer sheath.The physician then advanced another ruby coil out of its introducer sheath and through the lantern.However, resistance was encountered at the tip of the lantern and when the physician attempted to retract the ruby coil, it unintentionally detached.Therefore, the lantern containing the detached ruby coil was removed.After removal, the physician noticed the lantern was kinked/ovalized three centimeters from the tip.The procedure was then completed using five other ruby coils, a new lantern, and the same diagnostic catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 6.0, and 121.0 cm from the proximal end.The embolization coil was detached from its pusher assembly and the pull wire remained in its initial position within the distal detachment tip (ddt).The proximal constraint sphere was intact with the embolization coil.Conclusions: evaluation of the first returned ruby coil confirmed that the embolization coil was detached from its pusher assembly.If the ruby coil is forcefully retracted against resistance, the pusher assembly may elongate beyond the reach of its pull wire, allowing the embolization coil to detach.Further evaluation of the returned ruby coil revealed that the pusher assembly was kinked.These kinks were likely incidental to the reported complaint.Evaluation of the second returned ruby coil confirmed that the embolization coil was detached from its pusher assembly and was within the hub of the returned lantern.If the ruby coil is forcefully retracted against resistance, the pusher assembly may elongate beyond the reach of its pull wire, allowing the embolization coil to detach.Evaluation of the returned lantern revealed that the distal shaft of the catheter was kinked and ovalized.If the device is forcefully manipulated at extreme angles during use, damage such as these may occur.During functional testing, resistance was experienced while attempting to advance a demonstration ruby coil through the returned lantern due to the damage on the distal shaft.The kink and ovalization on the distal shaft likely contributed to the reported resistance experienced during manipulation of the both ruby coils within the lantern during the procedure.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2019-01675 and 3005168196-2019-01676.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8967457
Report Number3005168196-2019-01674
Device Sequence Number19463178
Product Code HCG
UDI-Device Identifier00814548013008
UDI-Public00814548013008
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/06/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2024
Device Catalogue NumberRBY2C1035
Device Lot NumberF71394
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/06/2019
Supplement Date Received by Manufacturer10/24/2019
Initial Report FDA Received Date09/05/2019
Supplement Report FDA Received Date11/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age81 YR
Patient Weight80
Date Report Sent to FDA01/01/2005